Trastuzumab-induced cardiotoxicity: Heart failure at the crossroads

Partho P. Sengupta, Donald W. Northfelt, Federico Gentile, Jose L. Zamorano, Bijoy K. Khandheria

Research output: Contribution to journalReview article

59 Scopus citations

Abstract

Trastuzumab, a drug targeting human epidermal growth factor receptor 2, improves survival rate in women with metastatic breast cancer. Symptomatic heart failure, a serious adverse effect of trastuzumab, occurs in 1% to 4% of patients treated with the antibody, whereas left ventricular ejection fraction declines substantially in 10% of patients. The prevalence of cardiotoxic effects of trastuzumab appears to increase with exposure to anthracyclines. Serial assessment of left ventricular function with 2-dimensional echocardiography or radionuclide ventriculography is the most practical means of monitoring cardiotoxicity. Patients who develop cardiotoxicity while receiving trastuzumab therapy generally improve once use of the agent is discontinued.

Original languageEnglish (US)
Pages (from-to)197-203
Number of pages7
JournalMayo Clinic proceedings
Volume83
Issue number2
DOIs
StatePublished - Feb 2008

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Trastuzumab-induced cardiotoxicity: Heart failure at the crossroads'. Together they form a unique fingerprint.

  • Cite this

    Sengupta, P. P., Northfelt, D. W., Gentile, F., Zamorano, J. L., & Khandheria, B. K. (2008). Trastuzumab-induced cardiotoxicity: Heart failure at the crossroads. Mayo Clinic proceedings, 83(2), 197-203. https://doi.org/10.4065/83.2.197